Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 527, NWS Jackson, MS

August 9, 2000Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 9, 2000, 6:26 PM CDT for Madison County, Rankin County, Mississippi. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 6:26 PM CDT (23:26 UTC)
Expired
Aug 9, 2000, 7:25 PM CDT
In force
59 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Madison County, MS, Rankin County, MS

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:45 PM CDTThunderstorm WindLeesburg, MSSeveral trees were blown down.
Aug 9, 7:20 PM CDTThunderstorm WindBrandon, MSSeveral trees were blown down and caused minor roof damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 092328
SVRJAN
MSC089-121-100025-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
626 PM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 725 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  A CLUSTER OF SEVERE THUNDERSTORMS OVER EASTERN LEAKE AND EASTERN   
  SCOTT COUNTIES. THE STORMS WERE MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE...
  NEAR PELAHATCHIE AT 645 PM CDT
  NEAR CANTON AT 650 PM CDT

THESE STORMS HAVE A HISTORY OF DAMAGING WINDS. GO TO A SAFE PLACE 
NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. HAIL TO THE 
SIZE OF DIMES IS ALSO POSSIBLE WITH THIS STORM.

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 3:45 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT WED AUG 9 2000

MID LEVEL RIDGE WILL BUILD OVER THE PLAINS THRU THIS WEEKEND
ALLOWING A NORTH TO NORTHWEST FLOW TO DEVELOP ACROSS THE LOWER MS
VALLEY. BOTH THE ETA AND AVN ARE IN GENERAL AGREEMENT WITH THE ETA
TRENDING JUST A LITTLE SLOWER. MODELS CONTINUE TO INDICATE THAT
SIGNIFICANT ENERGY WILL DIVE SOUTHWARD TOWARDS THE FORECAST AREA
THURS NIGHT/FRIDAY GIVEN DIGGING ERN US TROF.

FOR TONIGHT...ON-GOING CONVECTION OVER ERN ZONES WILL PROPAGATE
SLOWLY WESTWARD BEFORE DISSIPATING WITH LOSS OF DAYTIME HEATING.
WILL KEEP SMALL EVENING POPS IN.

FOR THURSDAY INTO FRIDAY...FORECAST GETS A LITTLE MORE INTERESTING AS
MID LEVEL TROFFING AND SFC COLD FRONT BEGIN TO APPROACH AND COMBINE
WITH 2 INCH PRECIPITABLE WATER AIRMASS AND MODERATE INSTABILITY OVER
NE AND ERN ZONES THURS AFTN. TIMING IS STILL SOMEWHAT OF A
QUESTION...BUT ETA/AVN AGREE ON STRONG SOUTHWARD SURGE OF LOW THETAE
AIR INTO A VERY MOIST UNSTABLE ENVIRONMENT. TEMPS BEHIND SURFACE
FRONT WILL NOT BE MUCH COOLER...BUT CONSIDERABLY DRIER. HAVE UPPED
POPS A LITTLE FROM GUIDANCE AND WILL PLACE POPS BASED ON EXPECTED
FRONTAL POSITION...IN NRN ZONES EARLY FRIDAY...TO SRN ZONES FRI
NIGHT.

FRI NIGHT INTO SATURDAY...DRIER AND MORE STABLE AIRMASS TO TAKE HOLD
BEHIND WEAK SFC FRONT WITH PRECIPITABLE WATER VALUES DROPPING TO
AROUND ONE INCH OR LESS. WILL KEEP POPS IN FOR FRI EVNG OVER SRN
ZONES BUT WILL GO DRY EVERYWHERE SATURDAY.

CONCERNING TEMPERATURES...LOW TEMPERATURES THIS MORNING IN LOW TO
MID 70S AND EXPECTED LOW TEMPERATURES THU MORNING IN LOW TO MID 70S
DO NOT MEET ADVISORY CRITERIA AND HAVE OPTED TO DROP HEAT ADVISORY.
HOWEVER...AFTN HEAT INDICES WILL REMAIN VERY HOT AND WILL KEEP
HEADLINES IN ZONES OVER NRN/CNTRL ZONES.

QPF DISCUSSION...LIGHT QPF EXPECTED EARLY THIS EVENING ERN BASINS
WITH CURRENT WIDELY SCATTERED TSTM ACTIVITY. WILL BE DRY UNTIL
TOMORROW AFTN AND EXPECT .25 TO .50 INCH BASIN AVERAGES IN 18Z TO
00Z OVER EAST WITH LESSER AMOUNTS WESTERN BASINS.

IN THE EXTENDED...WITH MODELS TRENDING A LITTLE STRONGER WITH ERN US
TROFFING AND DRY AIR PUSH INTO THE LOWER MS VALLEY...FAIRLY
CONFIDENT THAT SATURDAY WILL BE MAINLY DRY OVER THE FORECAST AREA
WITH ANY TSTM COVERAGE CONFINED SOUTH OF THE AREA. HOWEVER...AN
INCREASE IN DIURNAL CONVECTIVE ACTIVITY...ESPECIALLY OVER SRN/CNTRL
ZONES...APPEARS LIKELY SUNDAY INTO MONDAY GIVEN EXPECTED RETURN FLOW
AND AIRMASS MODIFICATION.

PRELIM NUMBERS...
JAN 073/097 074/096 1325
MEI 074/097 073/096 2435

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

9

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:30 PM CDTSevere Thunderstorm WarningJANKemper45 min
Aug 9, 2:36 PM CDTSevere Thunderstorm WarningJANNeshoba39 min
Aug 9, 2:59 PM CDTSevere Thunderstorm WarningJANLauderdale46 min
Aug 9, 3:25 PM CDTSevere Thunderstorm WarningJANNeshoba35 min
Aug 9, 3:50 PM CDTSevere Thunderstorm WarningJANWinston40 min
Aug 9, 4:38 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba37 min
Aug 9, 4:58 PM CDTSevere Thunderstorm WarningJANScott27 min
Aug 9, 5:03 PM CDTSevere Thunderstorm WarningJANClarke42 min
Aug 9, 5:24 PM CDTSevere Thunderstorm WarningJANLeake36 min
Aug 9, 5:35 PM CDTSevere Thunderstorm WarningJANClay, Lowndes40 min
Aug 9, 5:42 PM CDTSevere Thunderstorm WarningJANScott33 min
Aug 9, 6:00 PM CDTSevere Thunderstorm WarningJANLeake45 min
Aug 9, 6:15 PM CDTSevere Thunderstorm WarningJANScott45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.